Florida, 2011

Damaging Wind in Florida, August 13, 2011

August 13, 2011 · NWS TBW · 1 event in 1 county or zone

A warm and moist environment allowed scattered afternoon thunderstorms to develop in the westerly flow. One thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm and moist environment allowed scattered afternoon thunderstorms to develop in the westerly flow. One thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 13, 12:40 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 13, 12:40 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
140 PM EDT SAT AUG 13 2011

.SHORT TERM (TONIGHT THROUGH MONDAY)...MID LEVEL SYNOPTIC PATTERN
WILL GRADUALLY TRANSITION FROM WEAK AND BROAD RIDGING TOWARDS MORE
AMPLIFIED TROUGHING BY MONDAY. AT THE SURFACE...A WEAK SURFACE
BOUNDARY IS EXPECTED TO PUSH THROUGH THE SE US THROUGH THE SHORT
TERM.

HAVE MAINTAINED SCATTERED AFTERNOON STORMS EACH DAY AS THE SEA
BREEZE DEVELOPS. GFS AND NAM ARE IN A DISAGREEMENT WITH POPS WITH
NAM MUCH MORE AGGRESSIVE. GIVEN THAT A MID LEVEL TROUGH WILL SLIDE
OVER THE REGION BY MONDAY WITH A SURFACE BOUNDARY DROPPING IN FROM
THE NORTH...THERE SHOULD BE FAVORABLE DYNAMICS FOR AFTERNOON
THUNDERSTORMS TO DEVELOP. MAIN QUESTION RIGHT NOW IS THE TIMING OF
A SLIGHTLY DRIER AIR MASS DROPPING ALONG THE SURFACE BOUNDARY BY
MONDAY AFTERNOON. WILL STICK WITH THE 40/50 POPS DURING THE
AFTERNOON ACROSS THE REGION FOR THE AFTERNOON PACKAGE. TEMPS WILL
REMAIN FAIRLY CONSISTENT THROUGH THE PERIOD WITH HIGHS IN THE LOW
TO MID 90S AND LOW IN THE MID 70S TO AROUND 80.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...THE TROUGH ALONG THE
EAST COAST MONDAY NIGHT WILL SHIFT OUT INTO THE ATLANTIC DURING
MIDWEEK WITH SOME RIDGING BUILDING IN FROM THE WEST.
HOWEVER...DURING THE SECOND HALF OF THE WEEK ANOTHER TROUGH WILL
DEVELOP OVER THE EASTERN U.S. DOWN INTO FLORIDA. MEANWHILE AT THE
SURFACE...THE RIDGE AXIS WILL START OUT SOUTH OF THE REGION WITH A
WESTERLY FLOW ACROSS THE AREA TUESDAY LEADING TO ISOLATED
CONVECTION NEAR THE COAST IN THE MORNING MOVING INLAND AND
BECOMING SCATTERED DURING THE AFTERNOON. THEN DURING MIDWEEK THE
RIDGE AXIS WILL DRIFT NORTH WITH A MORE EAST TO SOUTHEAST FLOW
SETTING UP BEFORE THE NEXT WEAKENING COLD FRONT MOVES INTO THE
SOUTHEAST U.S. SUPPRESSING THE RIDGE BACK SOUTH INTO CENTRAL
FLORIDA FRIDAY. PLENTY OF MOISTURE WILL BE ACROSS THE AREA
WEDNESDAY THROUGH FRIDAY WITH SCATTERED MAINLY AFTERNOON AND
EVENING CONVECTION EACH DAY. TEMPERATURES WILL REMAIN NEAR TO A
FEW DEGREES ABOVE NORMAL WITH HIGHS FROM NEAR 90 ALONG THE COAST
TO THE MID 90S INLAND...AND OVERNIGHT LOWS MOSTLY IN THE 70S.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED TO CONTINUE THIS
AFTERNOON AT TPA/PIE/SRQ...THOUGH ISOLATED STORMS MAY BRIEFLY
DEGRADE CONDITIONS. BETTER LOW LEVEL MOISTURE OVER FMY AND RSW
WILL CREATE HIGHER THUNDERSTORM CHANCES FOR THE REST OF THE
AFTERNOON THAN AREAS FARTHER NORTH. FOR NOW...HANDLED STORM
CHANCES WITH VCTS AT ALL SITES THROUGH 00Z AND TEMPO GROUPS AT FMY
AND RSW TO ALLOW FOR STORMS PASSING DIRECTLY OVER THE TERMINALS.

&&

.MARINE...WEAK PRESSURE PATTERN WILL REMAIN IN PLACE THROUGH THE
NEXT FEW DAYS. BY MONDAY A WEAK SURFACE BOUNDARY APPROACHING THE
NORTHERN COASTAL WATERS MAY SLIGHTLY STRENGTHEN THE PRESSURE
GRADIENT A BROAD AREA OF HIGH PRESSURE REESTABLISHES OVER THE
REGION.

&&

.FIRE WEATHER...NO HEADLINES THROUGH THE NEXT SEVERAL DAYS.
SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON ALONG THE SEA
BREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  80  93 /  20  40  20  40
FMY  78  94  77  94 /  20  50  20  40
GIF  76  96  76  96 /  20  50  20  40
SRQ  80  93  79  93 /  20  40  20  40
BKV  74  95  72  95 /  20  40  20  40
SPG  82  92  82  92 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...18/FLEMING
Hazardous weather outlook, Aug 13, 3:04 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
404 AM EDT SAT AUG 13 2011

FLZ039-042-043-048>052-055>057-060>062-065-132015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
404 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL AGAIN AFFECT THE AREA THIS AFTERNOON MAINLY
IN THE AFTERNOON HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND
SOUTHERN COUNTIES. MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY
WINDS AND FREQUENT DANGEROUS LIGHTNING.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES AND ABUNDANT LOW LEVEL MOISTURE WILL BRING HEAT
INDEX VALUES AROUND 105 IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY
RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE.

...EXCESSIVE HEAT IMPACT...
PERSISTENT HIGH TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO RISE
TO AROUND 105 THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Local storm report, Aug 13, 10:41 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1141 AM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     WATER SPOUT      9 WSW SARASOTA          27.27N 82.68W
08/13/2011                   GMZ853             FL   AIRPLANE PILOT

            2 PILOTS REPORTED A FUNNEL CLOUD SOUTHWEST OF ST.
            PETERSBURG-CLEARWATER AIRPORT.

&&

TFLEMING
Local storm report, Aug 13, 11:55 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1255 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      4 SSW SEMINOLE          27.79N 82.82W
08/13/2011                   GMZ853             FL   BROADCAST MEDIA

            MEDIA RELAYED A PHOTO TAKEN FROM REDINGTON BEACH OF A
            SMALL WATER SPOUT.

&&

TBARRON
Special weather statement, Aug 13, 11:58 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1258 PM EDT SAT AUG 13 2011

FLZ049-051-131730-
HILLSBOROUGH-PASCO-
1258 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASCO AND NORTHWESTERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LAND O LAKES...OR NEAR LUTZ...MOVING NORTH AT 5 MPH...
WILL AFFECT ODESSA...LUTZ...LAND O' LAKES AND LAND O LAKES...UNTIL
130 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2831 8261 2832 8233 2810 8240 2811 8259
TIME...MOT...LOC 1658Z 181DEG 5KT 2821 8251
Special weather statement, Aug 13, 12:32 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
132 PM EDT SAT AUG 13 2011

FLZ049-051-131815-
HILLSBOROUGH-PASCO-
132 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO AND NORTHERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WESLEY CHAPEL...OR 8 MILES EAST OF LUTZ...MOVING
NORTHEAST AT 5 MPH...WILL AFFECT WESLEY CHAPEL...ZEPHYRHILLS AND SAN
ANTONIO...UNTIL 215 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 274 AND 285.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2842 8236 2831 8209 2811 8227 2819 8243
TIME...MOT...LOC 1732Z 208DEG 5KT 2817 8233

FLEMING
Special weather statement, Aug 13, 1:14 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
214 PM EDT SAT AUG 13 2011

FLZ052-131900-
POLK-
214 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR POLK CITY...OR 8 MILES NORTHWEST OF AUBURNDALE...MOVING
NORTHEAST AT 10 MPH...WILL AFFECT POLK CITY...UNTIL 300 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2813 8158 2804 8192 2820 8201 2835 8171
      2835 8169
TIME...MOT...LOC 1814Z 246DEG 8KT 2816 8187
Special weather statement, Aug 13, 2:09 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
309 PM EDT SAT AUG 13 2011

FLZ042-043-048-132000-
CITRUS-HERNANDO-SUMTER-
309 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CITRUS...
NORTHEASTERN HERNANDO AND NORTHERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR 10 MILES SOUTHEAST OF INVERNESS...
MOVING EAST AT 10 MPH...WILL AFFECT LAKE PANASOFFKEE AND BUSHNELL...
UNTIL 400 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2893 8214 2861 8200 2864 8226 2879 8237
TIME...MOT...LOC 1909Z 265DEG 7KT 2871 8225

The radar

The Tampa radar (KTBW), 121 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 13, 2:31 PM EST
Where
Sumter County, 1.38 mi S of Lake Panasoffkee
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.770, -82.130

A trained spotter measured a wind gust of 59 mph with their home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337192.